My beagle is almost 2 and she had recurring allergies her whole life and our vet finally put her on a steroid to control it a month ago. She warned us that it would make her gain weight and make her uncontrollably thirsty and hungry all the time, and she's a typical hungry beagle so her weight has always been teetering on the heavier side anyway but we cut her food quantities down several months ago and she was still within a normal range and everything was fine. Now she's 8 pounds overweight and I feel so helpless because she's so hungry all the time and I couldn't possibly give her less food! Has anyone dealt with this? What should I do, I'm really concerned about her and if the problem goes unchecked I know she's just going to keep gaining weight.
Other side effects which your vet will be on the lookout for include the increased risk of infection (due to suppression of the immune system), stomach ulcers, blood clots and diabetes (particularly in cats). In some dogs and cats, determining the appropriate dosage of steroids can be challenging, and it can be difficult to ensure that the right amount of medication is given to control the disease without having significant side effects. Sometimes we need to use other drugs to compliment the use of steroids, allowing us to reduce the steroid dose whilst still controlling the disease.
"For years I had been a "junkie"--addicted to prescription and over the counter drugs. used oral and topical anti-inflammatory corticosteroids for 9 years to suppress my eczema/psoriasis. The steroids' side effect nearly killed me and did nothing to cure my eczema. Why elimination or suppression of the symptom is NOT the same as elimination of the disease . The side effects caused me to swell-up like a balloon and triggered terrible mood swings from deep depression to nasty outburst our rages. Functioning of vital organs such as my liver, kidneys, lungs and spleen were nearly shut down and I thought I would die." Shirley